MAUDE Adverse Event Report: CAREFUSION MINIBORE TRI-FUSE EXTENSION SET; SET, EXTENSION, INTRAVASCULAR

CAREFUSION MINIBORE TRI-FUSE EXTENSION SET; SET, EXTENSION, INTRAVASCULAR
Model Number ME1021
Medical Device Problem Codes Break (1069); Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: 3)bbraun smallbore filtered extension sets, therapy date (b)(6) 2018.Although requested, the affected product has not been received.A follow up report will be submitted with investigation results should the devices be received for evaluation.
 
Event or Problem Description
The customer reported that the patient had a double lumen right internal jugular central venous line (rij cvl) with a maxguard trifuse extension set connected to it via a non-bd needleless connector.The trifuse extension set then had three non-bd smallbore filtered extension sets attached to each arm on the trifuse set, infusing milrinone, heparin 5,000u/50ml and heparin 1/2 ns.When the trifuse extension set was disconnected from the non-bd needleless connector, the male luer on the tri-fuse broke off in the non-bd needleless connector and blood leaked onto the patient's bed.The cvl was clampled and the needleless connector was removed.There was no report of patient harm.
 
Additional Manufacturer Narrative
Patient: infant.The customer¿s report that when the nurse disconnected the trifuse set from the b.Braun caresite posiflow needleless connector, the trifuse male luer broke off and remained stuck inside the b.Braun caresite posiflow needleless connector was confirmed.Visual inspection of the set noted the male luer tip was broken off in another standalone b.Braun caresite needle free valve.Examination under magnification noted the break was uneven and jagged.White stress marks were observed at the corresponding locations of the breakage on the mating luers.Functional testing was deemed unnecessary due to separation.The root cause was identified as the external application of force to the male luer tip created by multiple contributing factors: caresite incompatibility, fusion of luers either from exposure to undried priming liquid or alcohol, weakening of the luer material due to over-exposure to alcohol, hoop stress, over-tightening facilitated by undried priming liquid or alcohol acting as a lubricant, extended use and possible molding defects.
 
Event or Problem Description
The customer reported that the patient in the picu had a double lumen right internal jugular central venous line (rij cvl) with a maxguard trifuse extension set connected to it via a non-bd needleless connector.The trifuse extension set then had three non-bd smallbore filtered extension sets attached to each arm on the trifuse set, infusing milrinone, heparin 5,000u/50ml and heparin 1/2 ns.When the trifuse extension set was disconnected from the non-bd needleless connector, the male luer on the tri-fuse broke off in the non-bd needleless connector and blood leaked onto the patient's bed.The cvl was clampled and the needleless connector was removed.The customer further states that they do not use alcohol on the male luer when they connect the sets together.The nurse will prime the set with the fluid that will be delivered and then connect the syringe to the set and prime until the fluid exits at the male luer with the duct cap still attached., this is also done for dextrose as well.Before the nurse connects the male luer to an open female luer, the nurse will use a prefilled syringe to place saline into the female luer before connection to ensure that an air bubble is not introduced.There was no report of patient harm.
 
Event or Problem Description
The customer reported that the patient had a double lumen right internal jugular central venous line (rij cvl) with a maxguard trifuse extension set connected to it via a non-bd needleless connector.The trifuse extension set then had three non-bd smallbore filtered extension sets attached to each arm on the trifuse set, infusing milrinone, heparin 5,000u/50ml and heparin 1/2 ns.When the trifuse extension set was disconnected from the non-bd needleless connector, the male luer on the tri-fuse broke off in the non-bd needleless connector and blood leaked onto the patient's bed.The cvl was clampled and the needleless connector was removed.The customer further states that they do not use alcohol on the male luer when they connect the sets together.The nurse will prime the set with the fluid that will be delivered and then connect the syringe to the set and prime until the fluid exits at the male luer with the duct cap still attached., this is also done for dextrose as well.Before the nurse connects the male luer to an open female luer, the nurse will use a prefilled syringe to place saline into the female luer before connection to ensure that an air bubble is not introduced.There was no report of patient harm.
 
Additional Manufacturer Narrative
The affected product has been received and the investigation is pending.A follow up report will be submitted once the failure investigation has been completed.

Brand Name
MINIBORE TRI-FUSE EXTENSION SET
Common Device Name
SET, EXTENSION, INTRAVASCULAR
Manufacturer (Section D)
CAREFUSION
10020 pacific mesa blvd
san diego CA 92121 4386
MDR Report Key7920707
Report Number9616066-2018-01835
Device Sequence Number1937167
Product Code FPA
UDI-Device Identifier10885403235955
UDI-Public10885403235955
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K051499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberME1021
Device Catalogue NumberME1021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date10/16/2018
12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8100,8015,PREFILLED SYRINGE; CENTRAL VENOUS LINE,BBRAUN CARESITE NFV, TD (B)(6) 2018
Patient Age20 DA
Patient Weight3